Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2003, 10:34 PM CDT for Fulton County, Hickman County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 10:34 PM CDT (03:34 UTC)
- Expired
- Apr 24, 2003, 11:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Fulton County, KY, Hickman County, KY
The radar
The Paducah radar (KPAH), 56 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 250334 SVRPAH KYC075-105-250400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1034 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HICKMAN COUNTY IN WESTERN KENTUCKY FULTON COUNTY IN WESTERN KENTUCKY * UNTIL 1100 PM CDT * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FULTON...MOVING NORTHEAST AT 25 MPH. LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3662 8912 3646 8901 3653 8882 3675 8883 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, Apr 24, 2:20 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU APR 24 2003 MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY. GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY. NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI. KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS. UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL. WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS. DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN) MOS TEMPS FRIDAY. PAH...NONE. MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 17 hours 34 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES. SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY. THE POTENTIAL FOR ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM LATE EVENING AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT WEEK ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER.
In the hours before
Local storm report, Apr 24, 5:44 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM NASON IL 1.00 INCH HAIL
04/24/03 JEFFERSON REPORTED BY THE PUBLICLocal storm report, Apr 24, 5:58 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM 2SE MT. VERNON IL 1.75 INCH HAIL
04/24/03 JEFFERSON REPORTED BY TRAINED
SPOTTERS
0555 PM MT. VERNON IL 2.75 INCH HAIL
04/24/03 JEFFERSON GOLF BALL TO BASEBALL
SIZE HAIL. REPORTED BY
ILLINOIS STATE POLICESpecial weather statement, Apr 24, 7:34 PM CDT, 3 hours before
KYZ001>004-MOZ112-114-250130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 734 PM CDT THU APR 24 2003 ...STRONG THUNDERSTORMS WILL BE POSSIBLE OVER COUNTIES IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY BORDERING THE MISSISSIPPI RIVER... AT 734 PM CDT...DOPPLER RADAR INDICATED STRENGTHENING THUNDERSTORMS FROM CENTRAL MISSISSIPPI COUNTY TO NEW MADRID MISSOURI. MOVEMENT WAS NORTHEAST AT 45 MPH. AS THE STORMS PUSH NORTHEAST INTO WESTERN KENTUCKY...HAIL UP TO ONE-HALF INCH IN DIAMETER WILL BE POSSIBLE THROUGH 830 PM FROM LA CENTER TO ARLINGTON AND CLINTON. BRIEF GUSTY WIND...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE. RJP
Special weather statement, Apr 24, 9:03 PM CDT, 1 hour 31 minutes before
ILZ086-090-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 903 PM CDT THU APR 24 2003 ...STRONG THUNDERSTORMS OVER SALINE AND POPE COUNTIES IN ILLINOIS... STRONG THUNDERSTORMS WILL PUSH ACROSS SALINE AND NORTHERN POPE COUNTIES OF SOUTHERN ILLINOIS THROUGH 930 PM. HAIL UP TO ONE HALF INCH IN DIAMETER IS THE PRIMARY CONCERN WITH THESE STORMS. IN ADDITION...DANGEROUS LIGHTNING...GUSTY WIND...AND BRIEF HEAVY RAINS ARE ALSO POSSIBLE. COMMUNITIES IMPACTED BY THESE STORMS INCLUDE CARRIER MILLS...HARRISBURG...DELWOOD...AND HEROD. RJP
Special weather statement, Apr 24, 9:14 PM CDT, 1 hour 20 minutes before
KYZ006-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 914 PM CDT THU APR 24 2003 ...SMALL HAIL POSSIBLE OVER SOUTHERN GRAVES COUNTY... AT 914 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BEGINNING TO CROSS THE BORDER INTO SOUTHERN GRAVES COUNTY. THE STORM WAS MOVING NORTHEAST AT 35 TO 40 MPH. WHILE THE STORM IS SHOWING SIGNS OF WEAKENING...PEA TO MARBLE SIZE HAIL IS STILL POSSIBLE IN THE PILOT OAK AND LYNNVILLE AREAS THROUGH 930 PM. RJP
Local storm report, Apr 24, 9:34 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 6S DONIPHAN MO 1.75 INCH HAIL
04/24/03 RIPLEY REPORTED BY EMAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 12:10 AM CDT | Severe Thunderstorm Warning | PAH | Lyon | 20 min |
| Apr 25, 9:28 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 47 min |
| Apr 25, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 44 min |
| Apr 25, 4:12 PM CDT | Tornado Warning | PAH | Marshall | 33 min |
| Apr 25, 4:16 PM CDT | Tornado Warning | PAH | Marshall | 29 min |
| Apr 25, 4:32 PM CDT | Tornado Warning | PAH | Lyon | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.